Pennsylvania, 2019

Damaging Winds in Pennsylvania, July 21, 2019

July 21, 2019 · NWS BGM · 5 events in 2 counties and zones

A cold front moved through Northeastern Pennsylvania during the late afternoon hours of the 21st. This sparked some severe thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through Northeastern Pennsylvania during the late afternoon hours of the 21st. This sparked some severe thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 21, 2:01 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 21, 2:01 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
301 PM EDT Sun Jul 21 2019

.SYNOPSIS...
A cold frontal boundary will move through today bringing in
cooler weather by Monday. An area of low pressure will move
along the cold front to bring our area another round of showers
Monday and Monday night. High pressure with drier weather
builds into the region for the middle of the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
300 pm update...

Main concerns in the near term remain focused on the continued
heat and humidity the rest of today from the srn tier of NY
south into ne PA...the threat of showers and storms, some
possibly strong today...and then the onset of more rain with
some embedded thunder possible through the day Monday, tapering
off Monday night west to east.

A lingering warm air mass with modest humidity remains draped
across the srn portions of the forecast area today with cooler
and drier air pushing in from the north. Temperatures only into
the lower to mid 80s to the north...but into the upper 80s and
lower 90 from the srn tier south, with dew points in the lower
70s. Highest heat indices 100 to 105 through the Wyoming Valley
this afternoon.

Weak surface boundary stretched w-e across PA this afternoon is
expected to interact with an increasingly unstable air mass this
afternoon and early evening to produce scattered showers and
storms. SB CAPE values around 2000 J/kg and a weak amt of 0-3km
shear will likely be sufficient for convective initiation. As of
3 pm, already starting to see some weak development across
n-central and ne PA. Some of these storms will strengthen...with
the main concerns being heavy downpours and gusty winds. These
storms should be mainly diurnally driven...so as sunset
approaches the intensities will ramp down.

The pattern will change tonight as an upper trough digs east
through the Great Lakes. As this wave amplifies, a strong 100 kt
jet will set up to our north and a strong supply of moisture
from the deep south will get advected into the area. The strong
upper level dynamics and moisture will allow rain to develop
later tonight and early Monday morning. Rain is expected to
continue through the day with only a weak amt of elevated
instability over the sern portions of the forecast area possibly
triggering a few embedded weak thunderstorms. Will likely be
mostly a stratiform rain event that could lead to widespread 1
inch amounts...and locally 2+ inches by the time the event winds
down Monday night. At this time, we are not expecting any
significant impacts from this rain event.

Temperatures on Monday will be noticeably cooler and drier with
highs only topping out in the lower to mid 70s...and dew points
in the upper 50s and 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A few lingering showers are possible early Tuesday as the front
continues to move east. In the afternoon, some instability is
created as the upper trough swings through allowing the heating
to develop a few showers. Late in the day and overnight, loss
of heating will bring any light convection to an end.

Upper trough moves east on Wednesday with the axis over the
eastern NY border. There is the risk of isolated showers over
eastern NY during peak heating but most of the area will be dry.

Temperatures both day will be a few degrees below normal with
the northwest flow and upper trough.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Much of the long term features a building surface ridge and
northwest flow aloft under a broad trough. This will result in
near normal temperatures and the outside chance of a shower as a
result of some limited daytime instability. By saturday, the
upper trough relaxes a bit and the upper flow becomes more
zonal. However, surface ridge remains in place so forecast
should remain dry.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions expected through at least 06Z tonight with
potentially a few scattered TS into ne PA this afternoon.
Otherwise, quiet weather prior to the next batch of rain showers
moving in Monday morning along with MVFR cigs as well.

Winds already sustained around 10 to 15 knots and gusts 15 to 25
kt out of the west. Winds become light and variable this evening
and then calm later tonight...remaining variable through Monday
morning.

Outlook...

Monday afternoon through Monday night...Rain and restrictions
likely as wave of low pressure moves up along front just to our
southeast. Embedded thunder possible as well.

Tuesday through Friday...Mainly VFR other than valley fog for
KELM in the predawn hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT this evening for PAZ044-
     047-048.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...BJT/MWG
Hazardous weather outlook, Jul 21, 2:11 PM EST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
311 PM EDT Sun Jul 21 2019

NYZ009-015>018-022-023-025-036-037-044>046-057-221915-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
Delaware-
311 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-055-056-062-PAZ038>040-043-072-221915-
Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne-
Wyoming-Southern Wayne-
311 PM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday have the potential to produce
locally heavy downpours. Any heavy rainfall could result in ponding
of water on roadways along with quick rises on streams and creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-048-221915-
Lackawanna-Luzerne-Pike-
311 PM EDT Sun Jul 21 2019

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday have the potential to produce
locally heavy downpours. Any heavy rainfall could result in ponding
of water on roadways along with quick rises on streams and creeks.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 21, 1:24 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
224 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     1 WSW BUELLVILLE        42.98N  75.96W
07/20/2019                   ONONDAGA           NY   INSURANCE CO

            LARGE LIMB FELL ACROSS POMPEY CENTER ROAD AND WAS
            REMOVED BY MANLIUS FIRE DEPARTMENT

&&

MPK
Local storm report, Jul 21, 1:26 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     MANLIUS                 43.00N  75.98W
07/20/2019                   ONONDAGA           NY   FIRE DEPT/RESCUE

            FIRE DEPARTMENT RESPONDED TO A TENT GAZEBO LIFTED OFF A
            PORCH AND HANGING FROM THE POWERLINES.

&&

MPK
Special weather statement, Jul 21, 2:25 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
325 PM EDT Sun Jul 21 2019

PAZ043-212000-
Wyoming PA-
325 PM EDT Sun Jul 21 2019

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN WYOMING COUNTY
UNTIL 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lovelton, or 10 miles south of Wyalusing, moving east at 35 mph.

Small hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Vernon, Tunkhannock, Noxen, Mehoopany, Forkston, Evans Falls, Kasson
Brook, Lovelton, Beaumont and Eatonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4146 7625 4156 7622 4159 7592 4141 7596
TIME...MOT...LOC 1925Z 275DEG 32KT 4151 7625

BJT
Special weather statement, Jul 21, 3:25 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Binghamton NY
425 PM EDT Sun Jul 21 2019

NYZ062-212100-
Sullivan NY-
425 PM EDT Sun Jul 21 2019

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL SULLIVAN COUNTY
UNTIL 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hankins, or 15 miles west of Liberty, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberty, Bethel, Callicoon, Jeffersonville, White Sulphur Springs,
Swan Lake, Hortonville, Mongaup Valley, Smallwood and White Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4163 7481 4178 7511 4180 7509 4180 7507
      4181 7507 4181 7509 4182 7511 4184 7512
      4188 7509 4183 7465
TIME...MOT...LOC 2025Z 286DEG 25KT 4182 7504

Kistner
Special weather statement, Jul 21, 3:41 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
441 PM EDT Sun Jul 21 2019

PAZ043-044-047-048-072-212130-
Southern Wayne PA-Wyoming PA-Luzerne PA-Lackawanna PA-Pike PA-
441 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...SOUTHWESTERN WAYNE...NORTHERN LUZERNE...SOUTHWESTERN
PIKE AND SOUTHWESTERN WYOMING COUNTIES UNTIL 530 PM EDT...

At 440 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Moscow to Jamison City. Movement was southeast
at 15 mph.

Small hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Scranton, Wilkes-Barre, Muhlenberg, Dunmore, Kingston, Nanticoke,
Plains, Old Forge, Pittston and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 7632 4125 7632 4139 7628 4142 7533
      4119 7513 4119 7515 4125 7520 4123 7551
      4122 7552 4122 7554 4118 7558 4117 7630
TIME...MOT...LOC 2040Z 325DEG 13KT 4133 7553 4132 7636

Kistner

The radar

The Binghamton radar (KBGM), 98 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
July 21, 3:41 PM EST
Where
Luzerne County, 0.69 mi N of Pittston
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.330, -75.800

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Lackawanna

When
July 21, 3:45 PM EST
Where
Lackawanna County, 0.52 mi W of Springbrook Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.300, -75.610

Strong thunderstorm winds brought down a tree and wires.

Thunderstorm Wind, Lackawanna

When
July 21, 3:45 PM EST
Where
Lackawanna County, Daleville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.300, -75.520

Strong thunderstorm winds brought down a tree and wires.

Thunderstorm Wind, Luzerne

When
July 21, 3:53 PM EST
Where
Luzerne County, 0.52 mi E of Fairmount Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.250, -76.310

Strong thunderstorm winds brought down two trees near Fairmount Springs across a road. One tree brought down wires.

Thunderstorm Wind, Luzerne

When
July 21, 4:40 PM EST
Where
Luzerne County, Nuangola Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.150, -75.950

Strong thunderstorm winds brought down a tree on a road in Rice Township. Another tree was brought down close to the Mountain Top town line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842649, 842650, 842651, 842652, 842653.